Nebraska, 2018

Hail and Damaging Wind in Nebraska, September 17, 2018

September 17, 2018 · NWS LBF · 3 events in 2 counties and zones

Isolated thunderstorms developed during the early evening hours of September 17th across southern Cherry County. Storms became severe as they tracked southeast into portions of Hooker and Thomas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed during the early evening hours of September 17th across southern Cherry County. Storms became severe as they tracked southeast into portions of Hooker and Thomas counties. Hail up to half dollar size and strong thunderstorm wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 17, 5:48 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 17, 5:48 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Mon Sep 17 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM CDT Mon Sep 17 2018

The primary forecast challenges through tomorrow are temperatures
and precipitation as a cold front drifts through the area. One
surface low is near the WY Black Hills this afternoon with a front
extending across northern Neb (roughly along the Niobrara River as
of 20z). A second low is set up over the CO plains with a trough
stretching north near the CO/KS/NE border area. These features will
be the focus for convective development this evening into Tuesday
along with a stark divide in temperatures.

This evening and tonight... Expect thunderstorms to develop along
and ahead of the front and continue through the night. CAMs are in
general agreement with convective initiation around 00z in the
panhandle and spread east through the Sandhills for the next several
hours. Expanded PoP south to cover most areas north of I-80 with the
greatest chances north of Hwy 2. This takes into account the
southward movement of the front, which is progged to be near Hwy 2
by 06z. Overnight, the best moisture lies north of the front and
convection (or general showers) becomes elevated in nature. Forecast
soundings suggest a dry layer at H85-7 farther south and have left
pre-frontal areas PoP-free Tuesday morning. The severe threat has
decreased as a good portion of the precip will be post-frontal.
Despite strong deep layer shear, CAPE is minimal and would likely
not support large hail. Lows will be mild once again with lower 60s
for southwest and north central Neb. CAA on the back side of the
front allows temps to drop into the mid 50s for northwest Neb.

Tomorrow... Continued moisture advection with east/southeast flow
into the frontal zone will support periodic TSRA, mainly for central
Neb. Again, not expecting much in strong/severe activity as cooler
temps limit instability. The location of the front will be tricky as
it sags south toward I-80 through the day, then begins to retreat
north during the evening. Confidence is rather low for high temps,
but went toward the warmer end of guidance in the far south and a
general blend to the north. Current forecast ranges from near 70F
along the SoDak border to lower 90s toward KS.

.LONG TERM...(Tuesday night through Monday)
Issued at 345 PM CDT Mon Sep 17 2018

An upper ridge builds over the southern Plains early week and slowly
moves east as a northern stream trough works across the Plains. This
combination results in broad southwest flow aloft transitioning to
zonal for Nebraska. At the surface, the pesky cold front hangs
around the forecast area Wed into early Thu before finally pushing
out of the region. A high pressure briefly settles into Upper
Midwest late week and is followed by a weak front over the weekend.

Wednesday and Thursday... This is the best shot at widespread precip
as the front somewhat stalls across the heart of the area, then gets
pushed out by the high pressure. The greatest forcing and moisture
convergence occur generally late Wed into early Thu as a new lee
side sfc low rides up the front. Kept likely PoP for areas east of
Hwy 83. Temperatures will be difficult to forecast again, depending
on where exactly the front sets up. Overall, highs south of the
front won't be as warm as this past weekend due to increased cloud
cover and rain chances. Farther north will be similar to Tuesday as
the GFS and ECM show little advection at H85 (temps hanging around
15C). Of note, the NAM is more progressive with the system and
brings the front through Wed night, which would lead to cooler temps
for all areas on Thu. All solutions agree with the coolest air
arriving by late Thu, leading to lows in the 40s for northwest Neb
(which is right near normal).

Friday and beyond... Could be looking at light rain showers on
Friday as return flow around the surface high actually pulls moist
air into the region. There's also the upslope component to low level
flow and a weak shortwave in the vicinity. Not looking at widespread
or appreciable precip, but enough to mention schc PoP. Fair
conditions return for the weekend, which should include a dry fropa.
Seasonable temps are in store for Friday, then a warm up is on order
with strengthening southerly flow/WAA at H85.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 647 PM CDT Mon Sep 17 2018

A cold front will sag slowly south, reaching southwest Nebraska
late tonight. The front will remain across portions of southwest
Nebraska on Tuesday. The main issue with the front will be the
pooling of moisture and development of low ceilings across north
central Nebraska late tonight and lasting into Tuesday. Have
included MVFR conditions and ceiling near OVC010 in the KVTN TAF
beginning at 08Z Tuesday morning. IFR ceilings are possible. The
lower ceilings should remain north of the KLBF terminal. Otherwise
there will be the possibility for a few thunderstorms tonight
into Tuesday morning, mainly across north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Sep 17, 2:28 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Mon Sep 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Mon Sep 17 2018 /228 PM MDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few thunderstorms are possible tonight, mainly north of
Interstate 80. The threat for severe storms is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered thunderstorms are possible Tuesday through Wednesday
night across the region. The threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Sep 17, 5:39 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM MDT MON SEP 17 2018

NEZ094-180030-
Western Cherry NE-
539 PM MDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Mullen, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevenmile Hill, Marsh Flat and Highway 97 crossing Big Creek.

This includes Highway 97 between mile markers 77 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4218 10125 4228 10130 4241 10104 4217 10091
TIME...MOT...LOC 2339Z 251DEG 15KT 4225 10119

Roberg
Special weather statement, Sep 17, 6:35 PM CST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
735 PM CDT MON SEP 17 2018

NEZ005-024-025-094-180115-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
735 PM CDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 815 PM
CDT/715 PM MDT/...

At 734 PM CDT/634 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Seneca, or 12 miles northeast of
Mullen, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thedford and Giant Hill.

This includes the following highways...
 Highway 2 near mile marker 210.
 Highway 83 between mile markers 147 and 164.

LAT...LON 4214 10099 4226 10092 4219 10042 4196 10055
TIME...MOT...LOC 0034Z 289DEG 24KT 4216 10085

Roberg

The radar

The North Platte radar (KLNX), 23 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
September 17, 6:52 PM CST
Where
Cherry County, 14.89 mi SSW of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -100.780

Large tree branches ranging in diameter from 8 to 12 inches reported down at this location from thunderstorm wind gusts estimated at 60 MPH.

Hail, Thomas

When
September 17, 7:25 PM CST
Where
Thomas County, Thedford
Measured
1.25 in hail
Reported by
Public
Coordinates
41.980, -100.580

Report received via social media.

Hail, Thomas

When
September 17, 7:28 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -100.570

Pea to quarter sized hail reported at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782151, 782149, 782150.